0 Members and 1 Guest are viewing this topic.
People are psychologically dependent when a drug is so central to their thoughts, emotions and activities that the need to continue its use becomes a craving or compulsion.With physical dependence, the body has adapted to the presence of the drug, and withdrawal symptoms occur if use of the drug is reduced or stopped abruptly.The person who is physically dependent will experience withdrawal symptoms about six to 12 hours after last taking a short-acting opioid, such as heroin, and about one to three days after last taking a long-acting opioid, such as methadone. With short-acting opioids, withdrawal comes on quickly and is intense; with longer-acting opioids, withdrawal comes on more gradually, and is less intense.Symptoms of withdrawal include uneasiness, yawning, tears, diarrhea, abdominal cramps, goose bumps and runny nose. These symptoms are accompanied by a craving for the drug. Symptoms usually subside after a week, although some symptoms, such as anxiety, insomnia and drug craving, may continue for a long time.